Will Accutane Damage Your Liver?

Liver

Isotretinoin, also known by its original brand name of Accutane, is the most effective remedy for acne, approaching a curative solution for even the most severe forms of acne breakouts.  Many acne sufferers worldwide rely on Accutane as a life-changing treatment, enabling them to finally achieve clear skin and take control over the significant physical, emotional and psychologic  ramifications of their acne condition.

Importantly, various controversies, whether substantiated or not, surround and limit the use of Accutane by many.

One of the most common reservations that patients have when considering treatment with Accutane is the possibility that Accutane can damage their liver.  In fact, this presumption can sometimes be a reason for some patients to forgo Accutane treatment altogether.   So is this concern real?  Will Accutane cause liver damage?

Side effects of Accutane

The first thing to consider is that most of the significant side effects of Accutane are not very common.  That’s not to say that you shouldn’t be informed about potential side effects, no matter how rare.  That goes for any new medication that you may be prescribed.

In the case of Accutane, most patients complete their treatment safely, with no dangerous side effects.  Dry skin and dry lips are two of the most common side effects that almost no one escapes.  According to published reports and our experience at the Advanced Acne Institute, over 90% of patients will experience these common side effects. That’s because Accutane reduces the size and activity of the oil glands in acne-prone pores, which is also responsible for its potent effects in stopping acne breakouts.

While there are a variety of other less common, but not rare, side effects that can show up from time-to-time, they are usually not ones that are dangerous or become a cause to discontinue Accutane treatment.

What’s most concerning to doctors and patients alike is the possibility of a rare, dangerous side effect.  Thankfully, most of the truly rare side effects are so unlikely to occur that many dermatologists do not even encounter most of them throughout their entire careers.

However, that’s not to say that they will not occur or that they are not taken seriously.  Patients are routinely monitored for these possible unwanted rare side effects just in case they do occur.

Liver side effects

One fairly infrequent side effect is an elevation in the blood tests that measure liver function.

Some studies report up to 20% of patients with minor elevations of liver function tests in the blood, however in our experience at the Advanced Acne Institute, less than 10% of patients have elevations of the liver function tests which are typically very minor when they do occur.

Other studies report variable frequencies of minor liver test abnormalities but overall the reported incidence of abnormal liver tests is low and usually not significant enough to affect Accutane treatment.

Although the prescribing information generally recommends liver function testing at weekly or biweekly intervals until the patient’s individual response to the medication can be established, the incidence of abnormal liver blood tests is infrequent enough that some studies question the need for monitoring liver function at all.

Nevertheless, most dermatologists still monitor liver blood tests and monitor for signs and symptoms of liver problems on a monthly basis.   Monitoring may be more frequent depending on the individual medical history.

Uncommonly, a more significant increase in liver function tests may occur and may require a reduction in Accutane dose or rarely, the discontinuation of Accutane treatment.

Can Accutane cause long term liver damage?

Although patients generally complete their Accutane treatment without experiencing any liver consequences, some acne sufferers are concerned over the potential for longer term liver effects.  That is, they have concerns over the possibility that Accutane may cause liver damage that is not evident until sometime into the future.

First, it is useful to understand that Accutane is a derivative of Vitamin A, and belongs to a class of medications called retinoids.  In addition to treating acne, retinoid medications are used for a variety of other medical conditions, such as for the treatment of psoriasis.

Vitamin A itself can cause unwanted effects if taken in very large amounts.  It is stored in the liver and can have a variety of undesirable consequences when taken in very high doses.

Because of the possible side effects of taking too much Vitamin A, the liver effects of retinoid medications, which are Vitamin A derivatives, have been studied.

Long term studies of retinoid treatment did not find a substantial risk of liver damage including the evaluation of liver biopsy specimens pre- and post-treatment.  Although not specific for Accutane, studies on other retinoid medication effects are helpful in addressing the concerns of acne sufferers related to possible liver side effects of Accutane.

Other studies have monitored liver blood tests during Accutane treatment and did not find a consistent or long term abnormal increase in liver test results.

Other causes of liver side effects

Sometimes the cause of abnormal liver blood tests can be traced to an unrelated source, such as an herbal supplement or another medication that a patient is taking.  In these instances, the offending supplement or medication is stopped and the liver tests generally return to normal.

When no other cause for an increase in liver function tests can be readily identified, Accutane may need to be temporarily stopped or the dose reduced which often can lead to normalization of the liver blood tests.

At times, a change in the Accutane regimen may be insufficient to address the abnormal results and Accutane may then need to be permanently discontinued.

Conclusion

Overall, studies have not reported long term permanent abnormalities of liver tests related to Accutane treatment as a consistent finding.  Nevertheless, dermatologists will carefully monitor for physical and laboratory abnormalities of liver function during Accutane treatment.

The Advanced Acne Institute is a unique dermatology practice located in Miami, Florida specializing only in the treatment of acne. We focus solely on providing the most effective treatments to help our patients achieve clear skin. We are pleased to share our insights and perspectives in acne treatment as an educational service, however this information is provided strictly for educational purposes only and should not be considered medical advice and is not a substitute for seeking the advice and treatment by an appropriate medical professional.